Unusual clinical course, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy
Yusuke Haruna, Tatsuya Kawasaki, Yoko Kikkawa, Rentaro Mizuno, Satoaki Matoba
Department of Cardiology, Matsushita Memorial Hospital, Moriguchi, Osaka, Japan
Am J Case Rep 2020; 21:e924025
Available online: 2020-06-22
Manifestations of digoxin toxicity vary, such as cardiac disturbances and gastrointestinal symptoms, and most are not specific to digoxin toxicity. We report a case of xanthopsia (yellow vision), a rare and relatively specific manifestation of digoxin toxicity, causing traffic accidents.
CASE REPORT: A 76-year-old man was admitted to our hospital for treatment of heart failure. He reported that his digoxin dose had been increased from 0.125 mg daily to 0.25 mg daily 3 weeks before admission. His serum digoxin level was 7.3 ng/mL (therapeutic range 0.8 to 2.0). Additional history-taking revealed that he had xanthopsia several days before admission and stopped riding a motorbike because of two traffic accidents. On ophthalmological examination, he had decreased responses on flash, cone, and 30-Hz flicker electroretinograms in both eyes without visual field impairment. Intravenous hydration was initiated and digoxin was withdrawn. Xanthopsia gradually improved along with the decline of serum digoxin levels and disappeared within a week. One month after admission, electroretinography findings were normal.
CONCLUSIONS: Our case highlights the importance of acknowledging color vision deficiencies due to digoxin toxicity even in the modern era. This condition may increase risk of adverse events because affected patients are less likely to recognize color vision deficiencies.
Keywords: Accidents, Traffic, Diagnostic Techniques, Ophthalmological, Digoxin, Drug-Related Side Effects and Adverse Reactions